Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Miscellaneous Chest Diseases
Question: What could cause costochondritis?
|amnbora - Wed Apr 22, 2009 2:02 am||
I am 19 and have recently been diagnosed with costochondritis, but my doctor has been unable to tell me what the cause was. I have never had any medical problems, I do not smoke and I do not do any intense physical activities that I was told could cause costochondritis. Also, no one in my family has ever been affected by it. I have a weak chest pains for approximately 3 years now, but nothing compared to what I have now, and never for long periods of time, which is the reason why I had never associated this with any heart disease or anything until 2 weeks ago. I have been wondering what the cause could be, because other than that, I am in perfect health. I have been asked today by a friend if it could be possible to develop costochondritis from playing the bagpipe. I started playing 4 years ago, but have never had any chest pains, although I started noticing the same shortness of breath I have come to experience when my ribs hurt a lot.
Thank you in advance for your answer.
|John Kenyon, CNA - Sat Apr 25, 2009 9:44 pm||
Costochondritis can be caused by any number of sometimes very subtle and unremarked physical actions as well as sometimes by viral inflammation. It could even, yes, definitely be caused by playing bagpipes, or at least aggravated by it.
Most any activity that puts strain upon the accessory muscles and cartilege between the ribs near the sternum can cause chronic inflammation of these tissues with consequent pain, tenderness, stabbing sensations, and pain upon pressures and certain upper body movements. Again, bagpipe playing could most certainly cause or aggravate it.
Costochondritis usually responds well to non-steroidal anti-inflammatories (NSAIDs) such as ibuprofin (Advil, Motrin) or naproxyn (Aleve). If these fail to control or eliminate the symptoms, sometimes a stronger, prescription-strength NSAIDs or other anti-inflammatories sometimes have to be employed.
If you suffer noticeable shortness of breath you should have a physical exam including chest x-ray and 12-lead EKG, but this is simply precautionary, since you seem to have pretty well explained the mechanism of injury and have been diagnosed correctly. If your doctor isn't aware of the bagpipe connection you might invite him to try and get some sound out of a set sometime. :)
I hope this answers your question. Good luck to you and please follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.